Lightning, Montgomery
- When
- June 11, 7:15 PM EST to 8:15 PM EST
- Where
- Montgomery County, Countywide
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.533, -76.983
Several homes caught fire after being struck by lightning.
Thunderstorms with high winds and frequent lighting moved through Central and Southern Maryland during the evening of the 11th. In Montgomery County, trees and wires were downed in several locations.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with high winds and frequent lighting moved through Central and Southern Maryland during the evening of the 11th. In Montgomery County, trees and wires were downed in several locations. In addition, a handful of homes caught fire after being hit by lightning in Rockville, Germantown, and Takoma Park. In Howard County, trees were downed in Columbia and Ellicott City. In Prince George's County, trees and wires were downed in Hyattsville. In Calvert County, a few trees were downed in Huntingtown. A house on Coring Drive in Huntingtown was struck by lightning. In Charles County, trees were downed south of La Plata. In St. Mary's County, trees were downed onto Route 236 three miles west of Mechanicsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 7:00 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 800 PM EDT WED JUN 11 2003 FLOODING AND GUSTY TSTMS ONGOING THIS EVENING. HAVE UPDATED ZFP ALREADY TO GO WITH AREAL COVERAGE WORDING FIRST PERIOD AND BUMPED UP POPS. WILL UPDATE ZFP AGAIN AFT 900 PM WHEN SVR BOX EXPIRES. RDH. PREV DISCS... ---------------------------------------------------- .SHORT TERM...TNGT AND TMRW... STNRY BOUNDARY TO THE N WL BE THE MAIN PLAYER OVR THE NEXT 24H. WK SW TROFS RACING BY WL CAUSE BOUTS OF CONVECTION WITH CONDITIONALLY UNSTABLE AMS IN PLACE. FOR THIS AFTN/TNGT...THINK THAT SCT CONVECTION STILL IN THE OFFING. STORMS DEVELOPING TO THE W WL CONT TO MOVE TO THE E AND ADDITIONAL TSRA XPCTD TO DEVELOP E OF THE MTNS. PROBLEM TODAY REMAINS FORCING OR LACK THEREOF. LTL IN THE WAY OF SFC BOUNDARIES TO FORCE CONVECTION...BUT AMS IS STILL PLENTY UNSTABLE. SHEAR IS MARGINAL...FAVORING LINEAR MODE WITH ISOLD SVR POSS MAINLY ACROSS THE W. HVY RAFL ALSO MAY BE A PROB...AS PLENTY OF AVAIL MOISTURE...AND ECHOES OFF TO THE SW ALREADY STARTING TO TRAIN. GIVEN ANTECEDENT SOIL CONDS...WON/T TAKE MUCH TO CAUSE FLDG. FOR NOW...HOWEVER...CAN/T REALLY PIN DOWN ANY ONE AREA AND FEEL THAT PROBS WL BE ISOLD SO NO WATCH ATTM. OVRALL...THINKING NOT CHANGED MUCH FM MORN UPDATE. OVNGT...CONVECTION SHOULD BE MOSTLY ON THE WANE...BUT WL KEEP 40 POPS MENTIONED ALL NIGHT DEPENDING ON WHAT HAPPENS TO THE W THIS EVE. FOR TMRW...STNRY BOUNDARY TO THE N WL SAG A LTL FURTHER S. A STG SFC WV DEVELOPS ALG THE FNT...MOVING WELL TO THE NW OF THE AREA. OVRALL INCREASE IN THE FLOW THRU TMRW...AND WITH WARMER TEMPS THAN TODAY THINK THAT SVR WX AGAIN A POSS. AGAIN...LINEAR MODE FAVORED WITH STRAIGHT LINE HODOGRAPHS. IF SFC LOW TRAVELS A BIT FURTHER TO THE S AND LLVL FLOW CAN BACK SOMEWHAT HODOGRAPHS WOULD START TO GET LARGER AND MORE ORGANIZED SVR WX WOULD BE POSSIBLE AS INSTAB WL BE ABUNDANT. FOR NOW...BEST ESTIMATION IS A BKN LINE OF TSRA...SOME SVR. NOT READY TO JUMP ON THE MDL TEMPS GETTING CRANKED UP CLOSE TO 90 TMRW. FELT THINGS COULD BE A FEW DEG WARMER THAN TODAY M/U 80S...BUT HV DROPPED BACK TO L/M 80S TO BETTER MATCH SURROUNDING WFOS. MANNING .LONG TERM THU NGT THROUGH WED... MODELS HIGHLY DIVERGENT THIS AFTN WITH THEIR SOLNS THROUGH DAY 7. ETA BASICALLY STAYS MOIST THRU 84 HRS. GFS IS DRIER AND MORE STABLE STARTING FRIDAY...THEN HAS A HUGE SWATH OF MOISTURE PARKED TO OUR SW MON. HAVE DECIDED TO FOLLOW THE ETA GIVEN THAT IT IS IN BETTER AGREEMENT WITH ONGOING PKG. DONT WANT TO COMPLETELY YO-YO SEVERAL DAYS FCST WISE BASED ON ONE MODEL. FOR FRI...ETA HAS FNT N OF CWA. GFS HAS FNT CUTTING A SLICE THROUGH THE AREA WITH DRIER MORE STABLE AIR COVERING NW 1/3RD. SPC HAS MOST OF THE AREA IN A SLGT RISK DAY 3...SO WILL MAKE NO CHGS TO FRI FCST. ON SAT...AGAIN...FNT IS S OF AREA ACCORDING TO THE GFS. THE ETA SHOWS WEAK CIRCULATION NWRN ZONES IN THE AFTN WITH MOST OF THE CWA UNSTABLE AND MOIST. EXTRAPOLATION OF ETA INTO SUNDAY WOULD HINT THAT WELL STAY IN THE WARM SECTOR. GIVEN THE ABOVE...AM BASICALLY GOING TO LEAVE THE PERIOD THU NGT THROUGH EARLY NEXT WEEK ALONE. MAYBE SOME MINOR WORDING TWEEKS. IF MODELS CONVERGE ON THE GFS SOLN...MAY BE ABLE TO LOWER POPS SOME FRI AND SAT...ESPECIALLY IN THE N...BUT WILL NEED TO ADD POPS EARLY NEXT WEEK. STAY TUNED...CONFIDENCE IN MID TO LATE PERIODS IS LOW. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THROUGH TONIGHT THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS THIS EVENING ALONG AND WEST OF THE U.S. ROUTE 15 CORRIDOR. THUNDERSTORMS IN THIS AREA COULD ALSO PRODUCE RAIN HEAVY ENOUGH TO PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED. .DAYS TWO THROUGH SEVEN... THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE REGION ON THURSDAY. MANNING/RDH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM LOVINGSTON VA FLASH FLOOD
06/11/03 NELSON FLASH FLOODING WAS
REPORTED BY LAW
ENFORCEMENT OFFICIALS ON
THE SOUTH SIDE OF
LOVINGSTON.VAZ039-051-112315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 652 PM EDT WED JUN 11 2003 ...STRONG STORM MOVING INTO CULPEPER COUNTY... AT 6:52 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF CULPEPER...WINSTON...REVA...AND MERRIMAC WILL BE AFFECTED BY THIS STORM THROUGH 7:15 PM EDT. RESIDENTS IN THIS AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MMARGRAF
VAZ041-051-112345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 714 PM EDT WED JUN 11 2003 ...STRONG STORM OVER CULPEPER COUNTY MOVING TOWARD SOUTHERN FAUQUIER COUNTY... AT 7:14 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CULPEPER...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL...VERY HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CULPEPER...BRANDY STATION... ELKWOOD...REMINGTON... AND BEALETON WILL BE AFFECTED BY THIS STORM THROUGH 7:45 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MMARGRAF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
730 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM STANARDSVILLE VA WIND DAMAGE
06/11/03 GREENE LAW ENFORCEMENT REPORT OF
TREES DOWN.
0720 PM STUARTS DRAFT VA FLASH FLOOD
06/11/03 AUGUSTA WATER FLOWING OVER ROUTE
610. 911 CENTER REPORT.
0725 PM WHITESHOP VA WIND DAMAGE
06/11/03 CULPEPER LAW ENFORCEMENT OFFICIALS
REPORTED NUMEROUS TREES
DOWN.VAZ030-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 734 PM EDT WED JUN 11 2003 ...STRONG THUNDERSTORM IN WARREN COUNTY... AT 734 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHEAST OF ARCO...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF FRONT ROYAL WILL BE AFFECTED BY THIS STORM THROUGH 800 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
VAZ039-051-120045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 813 PM EDT WED JUN 11 2003 ...ANOTHER STRONG STORM MOVING INTO CULPEPER COUNTY... AT 8:13 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF FORDSVILLE...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL...HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CULPEPER...MERRIMAC...WHITE SHOP...WINSTON...STEVENSBURG...AND MITCHELLS WILL BE AFFECTED BY THIS STORM THROUGH 8:45 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MMARGRAF
The Sterling radar (KLWX), 66 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
6 thunderstorm wind, 1 lightning. Local standard time, as filed.
Several homes caught fire after being struck by lightning.
Many trees and wires were downed.
Trees and wires were downed.
Trees and wires were downed in Columbia and Ellicott City.
Trees were downed just south of town.
Trees were downed onto Route 236.
A tree was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370809, 5370808, 5370810, 5373660, 5373661, 5373738, 5373739.